Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 50, NWS Green Bay, WI

July 22, 2001Marathon County, Portage County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 22, 2001, 11:28 AM CDT for Marathon County, Portage County, Wood County, Wisconsin. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2001, 11:28 AM CDT (16:28 UTC)
Expired
Jul 22, 2001, 12:15 PM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Marathon County, WI, Portage County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 132 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 11:35 AM CDTThunderstorm Wind 50 EWisconsin Rapids, WI
Jul 22, 11:55 AM CDTThunderstorm Wind 52 MWausau, WI
Jul 22, 11:55 AM CDTThunderstorm Wind 50 EStevens Pt, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2412 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS53 KGRB 221628
SVRGRB
WIC073-097-141-221715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1128 AM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN WISCONSIN
  PORTAGE COUNTY IN WISCONSIN
  WOOD COUNTY IN WISCONSIN

* UNTIL 1215 PM CDT

* AT 1128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  CLUSTER OF SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL. THE
  LEADING EDGE OF THE CLUSTER EXTENDED FROM 24 MILES SOUTHWEST OF 
  WAUSAU TO WISCONSIN RAPIDS. THE STORMS WERE MOVING NORTHEAST AT 
  25 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR WINDS IN EXCESS
OF 60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

CAMPERS AND OTHERS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.

$$

LAT...LON 4485 9019 4421 8980 4432 8922 4506 8955

JKL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:15 AM CDT, 13 minutes earlier.

Area forecast discussion, Jul 22, 11:15 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 AM CDT SUN JUL 22 2001

UPDATED ZONES THIS MORNING DUE TO MCS CONTINUING TO HOLD TOGETHER AS IT
CHUGS EAST ACROSS THE CWA.  SHOWERS AND THUNDERSTORM ALSO DEVELOPING OUT
AHEAD OF SYSTEM IN JUICY...3.1K CAPE AIR MASS. WITH CLOUDS AND MORE PCPN
LOWERED TEMPS SOME ESPECIALLY CENTRAL WI.

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 22, 6:00 AM CDT, 5 hours 28 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-221500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SUN JUL 22 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
FORECAST AREA TONIGHT.

A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BUT THEY SHOULD NOT
BECOME SEVERE. THERE IS A BETTER CHANCE OF STORMS TONIGHT AS AN UPPER
LEVEL DISTURBANCE MOVES THROUGH WISCONSIN. MOISTURE AND INSTABILITY WILL
BE MORE THAN SUFFICIENT FOR STRONG THUNDERSTORM DEVELOPMENT...BUT WIND
SHEAR IS FORECAST TO BE FAIRLY WEAK. THIS LIMITATION SHOULD PREVENT
A WIDESPREAD SEVERE WEATHER OUTBREAK...BUT A COUPLE STORMS COULD STILL
PRODUCE DAMAGING WINDS AND MARGINALLY SEVERE HAIL.

SINCE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SPOTTER ACTIVATION
SHOULD NOT BE NECESSARY TODAY OR TONIGHT.

THIS OUTLOOK WILL BE UPDATED AT NOON. ADDITIONAL INFORMATION CAN BE
FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT WEATHER IS
OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jul 22, 6:00 AM CDT, 5 hours 28 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-221500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SUN JUL 22 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
FORECAST AREA TONIGHT.

A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BUT THEY SHOULD NOT
BECOME SEVERE. THERE IS A BETTER CHANCE OF STORMS TONIGHT AS AN UPPER
LEVEL DISTURBANCE MOVES THROUGH WISCONSIN. MOISTURE AND INSTABILITY WILL
BE MORE THAN SUFFICIENT FOR STRONG THUNDERSTORM DEVELOPMENT...BUT WIND
SHEAR IS FORECAST TO BE FAIRLY WEAK. THIS LIMITATION SHOULD PREVENT
A WIDESPREAD SEVERE WEATHER OUTBREAK...BUT A COUPLE STORMS COULD STILL
PRODUCE DAMAGING WINDS AND MARGINALLY SEVERE HAIL.

SINCE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SPOTTER ACTIVATION
SHOULD NOT BE NECESSARY TODAY OR TONIGHT.

THIS OUTLOOK WILL BE UPDATED AT NOON. ADDITIONAL INFORMATION CAN BE
FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT WEATHER IS
OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:34 PM CDTSevere Thunderstorm WarningGRBCalumet, Winnebago41 min
Jul 22, 2:32 PM CDTSevere Thunderstorm WarningGRBKewaunee33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.